Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 6, 2022, 7:46 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2022, 7:46 PM MST (02:46 UTC)
- Expired
- Aug 6, 2022, 10:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WGUS55 KTWC 070246
FFWTWC
AZC023-070545-
/O.NEW.KTWC.FF.W.0065.220807T0246Z-220807T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
746 PM MST Sat Aug 6 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Santa Cruz County in southeastern Arizona...
* Until 1045 PM MST.
* At 746 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. 1 to 2 inches has fallen in Nogales Mexico. Additional
rainfall amounts up to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales and Nogales International Airport.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge and Nogales Port of Entry Deconcini
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3133 11097 3134 11095 3136 11092 3143 11089
3141 11081 3133 11083 3133 11088
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM2 follow-up statements
556
WGUS75 KTWC 070332
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
832 PM MST Sat Aug 6 2022
AZC023-070545-
/O.CON.KTWC.FF.W.0065.000000T0000Z-220807T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
832 PM MST Sat Aug 6 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS
EVENING FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 832 PM MST, Doppler radar continued to indicate thunderstorms
producing heavy rain across the warned area. Between 1 and 2 inches
of rain have fallen. Over 2 inches of rain has fallen upstream in
Nogales Mexico. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is already occurring.
The Nogales Wash is now above 10 feet. At 10 feet, water can flood
roads and possibly homes along the wash. Additional thunderstorms
are possible and flooding could worsen.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Nogales and Nogales International Airport.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge and Nogales Port of Entry Deconcini
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3133 11097 3134 11095 3136 11092 3143 11089
3141 11081 3133 11083 3133 11088
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM622
WGUS75 KTWC 070541
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1041 PM MST Sat Aug 6 2022
AZC023-070551-
/O.EXP.KTWC.FF.W.0065.000000T0000Z-220807T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1041 PM MST Sat Aug 6 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MST THIS EVENING FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3133 11097 3134 11095 3136 11092 3143 11089
3141 11081 3133 11083 3133 11088
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:27 PM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 6, 3:27 PM MST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 327 PM MST Sat Aug 6 2022 .SYNOPSIS...A more favorable flow pattern for daily thunderstorms will develop Sunday and persist through this coming week as the upper high becomes centered over the Four Corners region. Daytime temperature will remain near seasonable readings. && .DISCUSSION...The upper-pattern is defined by a high pressure area centered over NW Kansas with a ridge axis extending to the southwest into SW Arizona...and an impressive inverted trough (as evidenced with a beautiful swirl on the Water Vapor Satellite imagery) over western portions of Texas. Today/tonight is a transition day as the upper ridge axis continues to lift north...allowing for the inverted trough to move west toward SE Arizona. Although confidence is moderately high that Sunday will be an active day across the entire forecast area, sometimes the transition days can sneak up on us with stronger storms than expected. In this case, the nose of the inverted trough doesn't really begin to impact our neck of the woods until late this evening/overnight...out of phase with peak surface heating. I wouldn't be surprised to see a few storms get a bit frisky this evening along the Arizona/Mexico border but confidence is low with the coverage and intensity of the storms this afternoon/tonight. It may be a situation that the majority of the storm activity occurs after midnight with the increased instability aloft. The more favorable location tonight will be further south in Sonora Mexico where a large complex is expected to develop. This system will be important because it will help initiate a surge of moisture to quickly move northward up the Gulf of California and spill into the lower deserts of Arizona Sunday morning giving us a key ingredient for heavy rainfall Sunday across the western portions of the forecast area. The inverted trough eventually moves into Southeast Arizona Sunday afternoon...and is looking to be quite impactful for the region. The dynamics associated with this feature, along with stronger shear and the overall increase of surface moisture will result in enhanced thunderstorm activity across all of Southeast Arizona, with a more elevated potential for severe thunderstorms and/or flash flooding over the typical Monsoon day. The 12z SPC HREF (High Resolution Ensemble Forecast) has latched onto a strong solution for our neck of the woods with a sustained potential for wind gusts in excess of 50 kts from Tucson west Sunday evening. This helps increase my confidence that we will experience widespread blowing dust issues across Pima and Southeast Pinal counties...including the potential for a Haboob formation. In addition to the wind and blowing dust threat, the 12z SPC HREF 24 hour QPF LPMM or localized probability matched mean for 24 hour QPF amounts indicated a large area between 1 and 2 inches of rainfall tomorrow across Santa Cruz and Pima county. Given the saturated soils across the area, this makes the potential for flash flooding much greater. Ina ny event, tomorrow will be an active and busy day. Otherwise, rain chances will continue to be elevated this coming week as a more favorable flow pattern develops with the upper high becoming centered over the Four Corners region. Daytime temperatures will remain near seasonable readings after today. && .AVIATION...Valid through 08/00Z. SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing diminishing after midnight MST. SCTD SHRA/TSRA primarily between 06/23Z and 07/05Z. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind generally less than 12 kts, favoring a NWLY/NLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue through the coming week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 6, 6:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 6, 7:21 PM MST | Dust Storm Advisory | TWC | Cochise, Pima, Santa Cruz | 39 min |
| Aug 6, 7:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Aug 6, 7:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 40 min |
| Aug 6, 8:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 6, 8:30 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 6, 8:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 64 min |
| Aug 6, 9:09 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Aug 6, 9:34 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 56 min |
| Aug 6, 10:25 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 65 min |
| Aug 6, 10:43 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 62 min |
| Aug 7, 2:13 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 21 hr |
| Aug 7, 8:05 AM MST | Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 16 hr |
| Aug 7, 1:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 7, 1:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 41 min |
| Aug 7, 2:53 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 7, 3:51 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Aug 7, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 7, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Aug 7, 4:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.